Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Cheyenne, WY

May 12, 2005Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 12, 2005, 4:08 PM MDT for Goshen County, Wyoming. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 4:08 PM MDT (22:08 UTC)
Expired
May 12, 2005, 4:30 PM MDT
In force
22 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 122208
SVRCYS
WYC015-122245-
/O.NEW.KCYS.SV.W.0024.050512T2208Z-050512T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GOSHEN COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF TORRINGTON

* UNTIL 445 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GLOMILL
  RESERVOIR...OR ABOUT 23 MILES SOUTHWEST OF TORRINGTON...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VETERAN BY 440 PM MDT
  YODER BY 445 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4195 10466 4178 10460 4182 10410 4210 10409

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 122223
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT THU MAY 12 2005

WYC015-122245-
/O.CON.KCYS.SV.W.0024.000000T0000Z-050512T2245Z/
GOSHEN WY-
419 PM MDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR
SOUTHERN GOSHEN COUNTY...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GLOMILL
RESERVOIR...OR ABOUT 18 MILES SOUTHWEST OF TORRINGTON...MOVING EAST 
AT 20 MPH.  ALTHOUGH THE STORM HAS WEAKENED SOMEWHAT...THERE IS 
STILL POTENTIAL FOR LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VETERAN BY 425 PM MDT
  YODER BY 435 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
ALSO...NUMEROUS SPOTTERS HAVE SEEN FUNNEL CLOUDS WITH THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4195 10466 4178 10460 4182 10410 4210 10409

$$

SOWKO
000 
WWUS55 KCYS 122230
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT THU MAY 12 2005

WYC015-122238-
/O.CAN.KCYS.SV.W.0024.000000T0000Z-050512T2245Z/
GOSHEN WY-
428 PM MDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOSHEN COUNTY IS
CANCELLED...
 
AT 430 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
STORM THAT PROMPTED THE WARNING HAD WEAKENED TO BELOW SEVERE LIMITS. 
THERE ARE STILL MORE THUNDERSTORMS APPROACHING THE WARNING AREA BUT 
THESE ARE NOT SEVERE AT THIS TIME. 

LAT...LON 4195 10466 4178 10460 4182 10410 4210 10409

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:25 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 12, 2:25 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT THU MAY 12 2005

.SHORT TERM...INITIAL SHORTWAVE TROUGH THAT WILL AFFECT THE CWA WAS
OVER SOUTH CENTRAL WYOMING AND WESTERN COLORADO EARLY THIS AFTERNOON.
THE FEATURE WILL CONTINUE TO LIFT NORTHEAST THIS EVENING IN THE
CIRCULATION AROUND THE LARGE UPPER LOW OVER SOUTH CENTRAL MONTANA.
SHOWERS AND SOME THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE SHORTWAVE
TROUGH IN THE SOMEWHAT MOIST AND UNSTABLE ENVIRONMENT CURRENTLY OVER
MUCH OF THE CWA.  THE ACTIVITY WILL BE WEAK WITH BUOYANCY GENERALLY
STAYING BELOW 500 J/KG...HOWEVER SMALL HAIL IS LIKELY WITH THE
STRONGER STORMS.  FOLLOWING THE EXIT OF THAT FEATURE FROM THE CWA
ANOTHER SHORTWAVE TROUGH ROTATING AROUND THE UPPER LOW WILL MOVE
ACROSS THE CWA FROM THE NORTHWEST TONIGHT.  MODELS SIMILAR IN TIMING
THAT SHORTWAVE TROUGH THROUGH THE ENTIRE CWA AROUND 12Z.  WILL
KEEP POPS UP UNTIL THE TROUGH PASSAGE.  AFTER THAT TIME...A DRIER
NORTHWEST FLOW ALOFT WILL SPREAD OVER THE CWA.  AT THIS TIME THE
ONLY POPS THAT SEEM TO BE NEEDED FOR THE CWA FOR FRIDAY WILL BE OVER
THE MOUNTAINS MAINLY DUE TO OROGRAPHICS.  OTHERWISE WITH HEIGHTS
ALOFT RISING OVER THE REGION...FRIDAY WILL BE 3 TO 5 DEGREES WARMER
THAN HIGHS OF TODAY.  THE MAIN WEATHER FACTOR FOR FRIDAY WILL BE
THE WINDS.  EVEN THOUGH THE SURFACE PRESSURE GRADIENT BECOMES VERY
WEAK...WINDS AT 700 MB WILL BE 30 TO 40 KNOTS AND SHOULD BE ABLE TO
MIX TO THE SURFACE IN ALL AREAS BY LATE MORNING.  WINDS SHOULD STAY
BELOW ADVISORY CRITERIA IN THE WESTERN NEBRASKA PANHANDLE.  WEILAND

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY...SHORTWAVE RIDGE BUILDING
IN FROM WEST WITH ATMOSPHERE STABILIZING AND DRYING OUT PRODUCING A
TERRIFIC SPRING-LIKE WEEKEND.  SURFACE HIGH PRESSURE SLIDES OUT OF
THE CANADIAN PRAIRIES WITH RETURN FLOWING DEVELOPING TOWARDS
SATURDAY EVENING.  RIDGE BEGINS TO FLATTEN SUNDAY AND PACIFIC ENERGY
RACES EASTWARD.  INCREASE IN MOISTURE SUNDAY ALLOWING FOR SLT CHC
-TSRA MAINLY IN THE MTNS...HOWEVER REMAINDER OF CWA WILL REMAIN
DRY.  WEAK PACIFIC COOL FRONT SLIDES IN FROM THE NORTH ON MONDAY
INCREASING THE THREAT OF SHOWERS AND TSTORMS MONDAY AFTERNOON.
DEMKO

MON NIGHT...GFS PROGS UPPER FLOW TO BACK TO SWLY AS A SHORTWAVE TROF
MOVES ACROSS THE STATE. DIFFICULT TIMING TROFS IN THIS QUICK FLOW
PATTERN. GFS LOOKS OVERDONE ON CLOUDS/QUANTITATIVE PRECIPITATION
FORECAST. HOWEVER...ENOUGH EVIDENCE FOR SLIGHT CHANCE TSTMS ACROSS
OUR WESTERN ZONES

TUE...OUR ZONES ARE IN BETWEEN SHORTWAVE TROFS WHILE SOME DRYING
NOTED ON GFS. THUS...WILL KEEP IT DRY WITH HIGHS IN THE 60S/70S PER
850 MB TEMPERATURES.

WED...BRISK SWLY FLOW ALOFT CONTINUES WITH 500 MB HEIGHTS RISING
SOME 30M FROM 00Z/WED TO 00Z/THU. WITH LIMITED LOW/MID LEVEL
MOISTURE...NO EVIDENT LIFTING MECHANISMS AND SWLY FLOW AT LOW/MID
LEVELS...TSTMS LOOK UNLIKELY. GFS MEX MOS HIGHS LOOK TOO COOL WITH
850 MB TEMPERATURES PROGGED FROM 20-25C AT 00Z/THU.

THU...GFS BRINGS IN A LARGE SCALE TROF ACROSS THE ROCKIES WHICH MAY
BE OVERDONE THIS FAR OFF. 500 MB HEIGHTS FORECAST TO FALL SOME 90
METERS FROM 00Z/THU TO 00Z/FRI WITH A COLD FRONTAL PASSAGE DURING
THE DAYLIGHT HOURS. WILL ADD SOME 20-40 PERCENT TSTM CHANCES ACROSS
OUR WESTERN ZONES. COOLING LIKELY EXAGGERATED ON GFS THICKNESSES AND
850 MB TEMPERATURES SO WILL CONTINUE WITH MILD HIGHS.    RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

WEILAND/DEMKO/RUBIN
Hazardous weather outlook, May 12, 10:35 AM MDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT THU MAY 12 2005

WYZ059>070-131100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1035 AM MDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS AND SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
MOISTURE WILL WRAP AROUND A LARGE LOW PRESSURE SYSTEM THAT WILL BE
CENTERED OVER EASTERN MONTANA. ANY STORMS THAT FORM WILL BE WEAK
AND PRODUCE SOME LIGHTNING...WIND GUSTS TO 35 MPH...GENERALLY
LIGHT RAIN AND THE POSSIBILITY OF SMALL HAIL OR GRAUPEL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES WILL WARM FRIDAY AND BE NEAR NORMAL SATURDAY THROUGH
SUNDAY WITH GENERALLY DRY CONDITIONS. A COLD FRONT WILL SWEEP
THROUGH THE AREA LATE MONDAY BRINGING SCATTERED RAIN SHOWERS AND
AFTERNOON THUNDERSTORMS. A PERSISTENT MOISTURE INFLUX FROM THE
SOUTHWEST WILL ALLOW THE PRECIPITATION TO CONTINUE THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-131100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1035 AM MDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE
OVER THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. ANY
STORMS THAT FORM WILL BE WEAK AND PRODUCE SOME LIGHTNING...WIND
GUSTS TO 35 MPH...GENERALLY LIGHT RAIN AND THE POSSIBILITY OF SMALL
HAIL OR GRAUPEL.  THE WIDELY SCATTERED RAIN AND SNOW SHOWERS WILL
LINGER INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES WILL WARM FRIDAY AND BE NEAR NORMAL SATURDAY THROUGH
SUNDAY WITH GENERALLY DRY CONDITIONS. A COLD FRONT WILL SWEEP
THROUGH THE AREA LATE MONDAY BRINGING SCATTERED RAIN SHOWERS AND
AFTERNOON THUNDERSTORMS. A PERSISTENT MOISTURE INFLUX FROM THE
SOUTHWEST WILL ALLOW THE PRECIPITATION TO CONTINUE THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.